How To Stop Taking Lithium Carbonate

If you are considering stopping your lithium treatment, you may be wondering how to stop taking it safely.  Like a lot of other similar medications, if you stop taking Lithium Carbonate abruptly there can be unwanted consequences.  Lithium salt is often prescribed for bipolar disorder or other disorders such as depression.

First of all, you need to check with your doctor to make sure that they are okay with you stopping your lithium medication.  If they are ok with that they may want to switch you to a different medication, or if you have improved, you may be able to stop taking your medication completely.  Do not just stop your prescribed medication without consulting your physician first, as this may be a hazard to your health.

Next, with your doctor's approval, you should begin to slowly taper off the medication.  The process will take several weeks to a couple of months depending on how quickly your doctor wants you to get off of the carbonate acid.  You should prepare yourself for the possibility of withdrawal symptoms.  If that occurs, then you may need to temporarily increase your dosage again for a few days or weeks until your body adjusts, and then continue with the slow tapering of the medication.

Some sources say if you started at 450 mg, to reduce to 300 mg every 5 to 7 days for a few weeks, and then go down to 200 mg every few days for a few weeks, then down to 100 mg until you are off of it.  According to Norfolk and Waveney Health, it is best to take at least 4 weeks, but preferably take 3 to 6 months to completely come off of it.  They advise that it is very risky to stop it suddenly, even if you are feeling ok.  They also advise that you have a much higher chance of becoming mentally ill again if you stop your lithium carbonate suddenly or don't take long enough to taper it.  The risk extends into the next several years as well.  Some experts even state that you should take a year to taper off of it.  Obviously, this process may be different for each person, so you should consult your doctor for the best plan of action for you.  Unfortunately, there are a lot of different ideas on the best way to stop this medication, so you need to listen to what your body is telling you, and also listen to what your physician is telling you.

Finally, it is a good idea to supplement your diet with a multivitamin high in B-complex because the B vitamins help the body deal with stress.  This may also help you to have less withdrawal symptoms that can be very unpleasant.


Share this article!

Follow us!

Find more helpful articles: